North Dakota, 2012

Hail in North Dakota, August 15, 2012

August 15, 2012 · NWS FGF · 2 events in 1 county or zone

A ribbon of middle 60F surface dew point values worked into eastern North Dakota and the northwest quarter of Minnesota during the afternoon of August 15th. These were pretty high values after a week of morning low temperatures in the 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A ribbon of middle 60F surface dew point values worked into eastern North Dakota and the northwest quarter of Minnesota during the afternoon of August 15th. These were pretty high values after a week of morning low temperatures in the 50s. A cold front moved into southeast North Dakota and the northwest quarter of Minnesota during the peak of afternoon heating and helped initiate several severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 15, 1:30 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 15, 1:30 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT WED AUG 15 2012

.DISCUSSION...FORECAST CHALLENGE CONCERNS LATE AFTERNOON/EVENING
STORM POTENTIAL...THEN TEMPERATURES. MODELS IN FAIRLY GOOD AGREEMENT
THROUGH THE PERIOD AND WILL USE BLEND FOR FORECAST.

COLD FRONT BECOMING NEARLY N-S ORIENTED ENTERING WESTERN VALLEY
REGION ATTM. CAPE AND INSTABILITY INCREASING AHEAD OF FRONT AND
SHORT WAVE INTO WESTERN ND WILL PROVIDE UPPER SUPPORT AND AID IN
CONVECTIVE INITIATION. SOME MODEST TSRA CONFINED TO INL BORDER AREA
OVER FAR NE FA. CIN WEAKENING SO BY MID/LATE AFTERNOON COULD SEE
CONVECTION DEVELOPING SOUTHWARD.  CURRENT INDICATIONS ARE THAT
VALLEY REGION WILL BE ON WESTERN FRINGE OF STRONGER STORM POTENTIAL
WITH MORE FAVORED AREA ACROSS MN PORTION OF FORECAST AREA JUST EAST
OF VALLEY. WILL MENTION SEVERE POTENTIAL THIS AREA. BY 00Z STORMS
LIKELY TO BE CONFINED TO THE FAR EASTERN FA AND SHOULD CLEAR FA BY
MID EVENING. WILL MAKE SOME SLIGHT POP ADJUSTMENTS. FARTHER WEST
BEHIND BOUNDARY CONFIDENCE LOW ON ANY PCPN HOLDING TOGETHER INTO THE
EVENING. STRONG PUSH OF COLD ADVECTION HOWEVER SURFACE PRESSURE
GRADIENT AND LACK OF ANY STRONG LOW LEVEL DRYING WILL LIMIT
TEMPERATURE DROP.

OTHER THAN AN ISOLD SHRA OVER LAKE OF WOODS AREA IN WRAP AROUND/COLD
POOL FROM DEPARTING LOW FA WILL BE DRY THURSDAY AS HIGH PRESSURE
BUILDS IN. SOLAR ACROSS WEST HALF OF FA SHOULD OFFSET COOL COLUMN
BUT EVEN SO TEMPERATURES WILL RANGE WELL BLO AVERAGE. CU FIELD WITH
LOWER CONVECTIVE TEMPERATURES SHOULD PRIMARILY BE EAST OF VALLEY.

HIGH PRESSURE SETTLES IN OVER FA THURSDAY NIGHT INTO FRIDAY. WITH
SKC AND DIMINISHING WIND COULD GET PRETTY FRESH FRIDAY AM. WELL BLO
AVERAGE TEMPERATURES TO CONTINUE IN SPITE OF WEAK WARM ADVECTION AND
SURFACE WESTERLY FLOW.

WEAK BACK DOOR COLD FRONT DROPS THROUGH SATURDAY TO KEEP
TEMPERATURES BLO AVERAGE.

.LONG TERM (SAT NIGHT THROUGH WED)...
UPPER LEVEL RIDGE OVER THE INTERMOUNTAIN WEST WILL SLOWLY SHIFT OVER
THE FORECAST AREA DURING THE EXTENDED PERIOD. AS THE RIDGE
PROGRESSES EAST...THICKNESS VALUES WILL INCREASE RESULTING IN A SLOW
WARM UP THROUGH THE PERIOD. OTHERWISE...SURFACE HIGH PRESSURE WILL
DOMINATE WITH PARTLY CLOUDY SKIES AND TRANQUIL WEATHER ACROSS THE
REGION.

&&

.AVIATION...
A COLD FRONT PASSING THE AREA TODAY WILL BRING SHOWERS AND
THUNDERSTORMS ALONG AND NEAR THE BOUNDARY. EXPECT CIGS TO LOWER
BRIEFLY TO MVFR CONDITIONS INVOF THE FRONT. WINDS WILL SHIFT
NORTHWESTERLY BEHIND THE FRONT AND SOME GUSTS IN THE 25 TO 30 MPH
RANGE CAN BE ANTICIPATED. OTHERWISE...VFR CONDITIONS AND SLOWLY
DIMINISHING WINDS CAN BE EXPECTED AFT 09Z.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/HOPKINS
Hazardous weather outlook, Aug 15, 5:28 AM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
628 AM CDT WED AUG 15 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
628 AM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE INTO THE DEVILS LAKE
BASIN THIS MORNING AND SPREAD SOUTH AND EASTWARD THROUGHOUT THE
DAY TODAY AS A COLD FRONT MOVES INTO THE AREA. THE ACTIVITY EARLY
IN THE DAY IS NOT EXPECTED TO BE SEVERE...BUT LIGHTNING WILL BE A
THREAT.

STORMS ARE EXPECTED TO BECOME STRONG TO SEVERE BY THIS
AFTERNOON...MAINLY EAST OF A FORMAN NORTH DAKOTA TO ROSEAU
MINNESOTA LINE. THE COLD FRONT WILL MOVE RAPIDLY EASTWARD...WITH A
LINE OF THUNDERSTORMS ALONG IT. THE LINE OF STORMS COULD PRODUCE
HAIL IN SOME LOCATIONS...BUT THE PRIMARY THREAT WILL BE DAMAGING
WIND GUSTS. THE LINE OF STORMS WILL PUSH EASTWARD AND OUT OF THE
AREA BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Richland

When
August 15, 3:10 PM CST
Where
Richland County, 0.48 mi W of Dwight
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.300, -96.740

The report came in through Facebook.

Hail, Richland

When
August 15, 3:10 PM CST
Where
Richland County, 0.48 mi W of Wahpeton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.270, -96.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392278, 392279.